Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Denver/Boulder, CO

July 13, 2016Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2016, 12:01 AM MDT for Washington County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 12:01 AM MDT (06:01 UTC)
Expired
Jul 13, 2016, 12:45 AM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3309 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS55 KBOU 130601
SVRBOU
COC121-130645-
/O.NEW.KBOU.SV.W.0149.160713T0601Z-160713T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1201 AM MDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 1245 AM MDT

* AT 1201 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELBA...OR
  15 MILES SOUTH OF AKRON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4000 10280 3980 10280 3986 10352 3996 10352
      4001 10347 4004 10279 4000 10279
TIME...MOT...LOC 0601Z 277DEG 18KT 3994 10323 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:35 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 9:35 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
935 PM MDT TUE JUL 12 2016

.UPDATE...
Issued at 935 PM MDT Tue Jul 12 2016

Storms have generated on the back edge of outflow. As a result,
see isolated storm development as far west as the eastern portions
of the Denver Metro area so far. Will adjust thunderstorm chances
accordingly and also delay their departure overnight.

UPDATE Issued at 801 PM MDT Tue Jul 12 2016

As expected...a few weak thunderstorms have developed just north
of the palmer divide and are drifting east. there is an apparent
weak upper trough seen on water vapor imagery that is moving
through central wyoming and northwest colorado...as a result these
storms should spread into kansas by 11pm. These storms may produce
some small hail.

Overall the forecast is in good shape...no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 337 PM MDT Tue Jul 12 2016

Warm temperatures and low humidities have returned this afternoon,
especially in the mountain areas. Moderate westerly flow aloft has
mixed down to the surface in the mountains with the warm
temperatures. On the plains...showers have failed to materialize
up to this point, but the HRRR shows a few showers over the Palmer
Divide in the next few hours. This will be the only areas of
weather this evening. For tomorrow...more of the same weather is
expected as westerly flow aloft continues. Temperatures are
expected to be a few degrees warmer under the persistent warm
ridging over the region. Medium range models do not generate any
shower activity tomorrow afternoon, but we will wait to see if the
shorter range models generate showers tomorrow morning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 337 PM MDT Tue Jul 12 2016

The strong Westerly flow aloft will shift a bit more Northwesterly
for Thursday and Friday. This will open the door for some cooler
temperatures and weak surges moving into  Northeast Colorado.
Moisture levels will also increase across the plains leading to a
better chance for showers and thunderstorms by late Thursday
afternoon and again for Friday. There are some differences showing
up in model solutions with the NAM being the cooler and wetter
model while GFS solution is drier and warmer. At this time will go
more in the middle road and see how things evolve as the week
goes along. If in fact the NAM is correct may even see severe
storms on the plains given higher dewpoints and CAPE values
upwards of 2000j/kg on the plains and modest shear.

The flow again shifts back more Southwest over the weekend as the
broad high pressure builds back over the Southern High plains.
Drier and warmer temperatures return under the SW flow. Model
trends by early next week indicate the High pressure aloft will
rebuild further North into the Central portion of the country
which may begin to steer moisture back into Colorado from the
Southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 935 PM MDT Tue Jul 12 2016

Thunderstorm in the vicinity of KDEN that developed along outflow
boundary will likely move off to the east toward 05Z. Otherwise
VFR conditions and winds transitioning to normal drainage patterns
expected.

&&

.FIRE WEATHER...
Issued at 337 PM MDT Tue Jul 12 2016

Extremely low relative humidities are being observed in North and
Middle Park along with breezy conditions. Will let the Red Flag
Warning continue through expiration at 8 PM.

For Wednesday...much the same conditions are expected as moderate
zonal flow aloft continues with temperatures maybe a degree or
two warmer. Fire behavior this afternoon has been more limited
than yesterday, but may pick up again tomorrow. Will issue a Fire
Weather Watch for North, Middle and South Parks, along with the
northern Front Range Foothills.

&&

.BOU Watches/Warnings/Advisories...
Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ211-213>215-217.

&&

UPDATE...Barjenbruch
SHORT TERM...Dankers
LONG TERM...Entrekin
AVIATION...Barjenbruch
FIRE WEATHER...Dankers
Hazardous weather outlook, Jul 12, 11:13 AM MDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1113 AM MDT TUE JUL 12 2016

COZ030>051-131715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1113 AM MDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY FLOW ALOFT WILL AGAIN BRING GUSTY WEST WINDS AND LOW
RELATIVE HUMIDITIES TO THE NORTHERN MOUNTAINS TODAY. WIND GUSTS
OF 25 TO 35 MPH AND RELATIVE HUMIDITIES IN THE TEENS WILL KEEP
THE FIRE DANGER ELEVATED.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER THE PALMER DIVIDE. THE STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN, HAIL UP TO ONE INCH IN
DIAMETER, AND GUSTY OUTFLOW WINDS. THE REST OF THE NORTHEAST
COLORADO PLAINS SHOULD REMAIN DRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY DRY CONDITIONS WILL PREVAIL THROUGH THURSDAY MORNING.
THERE WILL BE A BETTER CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS THURSDAY AND FRIDAY...ESPECIALLY ON THE NORTHEAST
PLAINS OF COLORADO. THERE COULD BE SEVERE STORMS ON THE PLAINS ON
BOTH THURSDAY AND FRIDAY.  TEMPERATURES WILL MOVE BACK INTO THE
MID 90S ON WEDNESDAY THEN FALL INTO THE 80S FOR THURSDAY AND
FRIDAY FROM A SET OF DISTURBANCES. A WARM-UP WILL OCCUR FOR THE
LATTER HALF OF THE WEEK.

ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK
DUE TO DRY WEATHER AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:22 PM MDTSevere Thunderstorm WarningBOUWashington38 min
Jul 12, 11:52 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Jul 13, 12:25 AM MDTFlash Flood WarningBOUWashington3 hr
Jul 13, 12:48 AM MDTSevere Thunderstorm WarningBOUWashington57 min
Jul 13, 3:42 AM MDTRed Flag WarningBOUBoulder, Grand, Jackson, Larimer, Summit16 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.